Nebraska, 2022

Tornadoes and Flash Flood in Nebraska, April 29, 2022

April 29, 2022 · NWS OAX · 26 events in 11 counties and zones

A negatively tilted trough and a strong mid-level jet resulted in a severe weather outbreak across the area. Three tornadoes were observed, 1 near Schuyler and 2 more near Douglas in Otoe County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A negatively tilted trough and a strong mid-level jet resulted in a severe weather outbreak across the area. Three tornadoes were observed, 1 near Schuyler and 2 more near Douglas in Otoe County. Severe hail and damaging wind gusts were also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 29, 2:42 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 29, 2:42 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
342 PM CDT Fri Apr 29 2022

...Updated Forecast Discussion...

.DISCUSSION...
Issued at 341 PM CDT Fri Apr 29 2022

Tonight...

A potent storm system will affect the region this evening bringing
the threat of significant severe to eastern Nebraska and southwest
Iowa.

Early morning thunderstorms moving out of southwest Iowa managed to
produce some severe gusts with evaporative processes behind a
departing mesolow. Brief clearing behind this precipitation will
allow a robust CAPE corridor of 1500-3000 J/kg over south-central
Nebraska. Storms firing to our east late this afternoon will reach
our forecast area in eastern Nebraska around 6-7 PM this evening.
Large looping hodographs indicate strong rotation in the lower
levels. SRH will increase to around 300 m2s2 in the 0-1 km range,
with surface winds backed to the southeast ahead of the incoming
low. Should any supercells develop out ahead of the primary line of
storms, they could pose an initial tornado threat. Given the strong
forcing, expect storms to intensify very quickly. This will likely
lead convection to quickly congeal into a QLCS/supercell combo with
the potential for large hail, strong winds and tornadoes, eventually
transitioning to a QLCS with the potential for strong winds along
with an embedded mesovorticy tornado threat. The latest SPC outlook
seems to hit the mark highlighting the primary threat across far
southeast Nebraska, with an enhanced risk spreading across all of
the forecast area, except for northeast Nebraska.

Heavy rain remains a concern as well, given the heavy rain that fell
last night.  Platte and Madison counties would be especially
vulnerable after having received reports of up to 10" of
rainfall.

Saturday and Sunday...

A tightening pressure gradient on the back side of the passing low
will bring gusty northwest winds to the region Saturday. Gusts up to
45kts will be possible over northeast Nebraska, prompting us to
hoist Wind Advisory for that area.

Lingering precipitation will finally exit to the northeast Saturday
night, allowing dry weather to prevail on Sunday. While not as
breezy, gusty winds up to 30 kts are expected to persist into
Sunday.

Next Week...

Active weather will continue next week, with another round of strong
storms possible in the central plains Monday through Monday night.
Periodic showers and thunderstorm chances will continue through next
week with highs generally in the 60s and lows in the 40s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1219 PM CDT Fri Apr 29 2022

A few weak showers and thunderstorms could impact KOFK and KOMA
between 21-00Z this evening. A more powerful round of strong to
severe thunderstorms will develop across south central Nebraska
around 00Z tonight, and progress eastward through 06Z. Expect
generally MVFR to IFR through the initial part of the TAF period.
A brief window of VFR conditions may return behind the line of
strong storms overnight, before MVFR cover returns Saturday
morning. Northwesterly winds will wrap into the region, as well,
Saturday. Gusts of 30-40 kts will be possible through the morning
and into the afternoon.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 11 AM to 7 PM CDT Saturday for NEZ011-012-
     015>018-030>033-042-043.

IA...None.
&&

DISCUSSION...KG
AVIATION...KG
Hazardous weather outlook, Apr 29, 2:54 PM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
354 PM CDT Fri Apr 29 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301100-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
354 PM CDT Fri Apr 29 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Saturday

Severe storms appear likely between 6 PM and 11 PM, mainly along
and south of an Albion to Sioux City line. All hazards are
possible, including a few tornadoes, hail to size of limes,
damaging wind gusts of 60 to 70 mph, and localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday night through Friday

Strong northwest winds with gusts of 50 to 55 mph are possible on
Saturday.

Thunderstorm activity may return to the region on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Local storm report, Apr 29, 11:37 AM CST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1237 PM CDT FRI APR 29 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     TSTM WND GST     2 WSW SHENANDOAH        40.75N 95.41W
04/29/2022  M63 MPH          FREMONT            IA   AWOS

&&

PF

The radar

The Grand Island radar (KUEX), 119 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 7 hail, 3 tornado, 2 funnel cloud, 1 flash flood. Local standard time, as filed.

Hail, Jefferson

When
April 29, 4:44 PM CST
Where
Jefferson County, 2.11 mi W of Shea
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
40.120, -97.060

Park service reported 1 inch hail.

Hail, Jefferson

When
April 29, 5:14 PM CST
Where
Jefferson County, 1.48 mi NNW of Diller
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.120, -96.940

Police reported 1 inch hail.

Hail, Jefferson

When
April 29, 5:15 PM CST
Where
Jefferson County, 3.35 mi NE of Harbine
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.230, -96.920

Emergency manager reported heavy rain and 1 inch hail.

Hail, Gage

When
April 29, 6:35 PM CST
Where
Gage County, 0.87 mi SE of Blue Spgs
Measured
1 in hail
Reported by
Public
Coordinates
40.120, -96.660

Public reported 1 inch hail.

Thunderstorm Wind, Gage

When
April 29, 6:35 PM CST
Where
Gage County, 0.69 mi S of Blue Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.120, -96.670

Emergency manager reported 70 mph wind gusts.

Thunderstorm Wind, Madison

When
April 29, 6:44 PM CST
Where
Madison County, Battle Creek
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.000, -97.600

Law enforcement reported multiple downed tree branches.

Funnel Cloud, Pawnee

When
April 29, 6:47 PM CST
Where
Pawnee County, 2.11 mi E of Lewiston
Reported by
Trained Spotter
Coordinates
40.230, -96.410

A trained spotter reported a funnel cloud.

Thunderstorm Wind, Pawnee

When
April 29, 6:50 PM CST
Where
Pawnee County, 2.52 mi ENE of Lewiston
Measured
70 kt (81 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.250, -96.410

Trained spotter measured a peak wind gust of 81 mph.

Thunderstorm Wind, Jefferson

When
April 29, 6:52 PM CST
Where
Jefferson County, Daykin
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.320, -97.280

Emergency manager reported a building and grain bins lost roofs into power lines.

Funnel Cloud, Seward

When
April 29, 6:57 PM CST
Where
Seward County, 1.48 mi NNW of Staplehurst
Reported by
Public
Coordinates
40.990, -97.180

Public reported a funnel cloud near Staplehurst.

Tornado, Colfax

When
April 29, 7:02 PM CST to 7:04 PM CST
Where
Colfax County, 2.18 mi WNW of Schuyler to 2.32 mi NNE of Schuyler
Rating
EF1
Path length
3.35 mi
Path width
20 yd
Reported by
NWS Storm Survey
Coordinates
41.460, -97.110

A brief tornado developed west of Schuyler and moved east northeast before dissipating northeast of Schuyler. Damage along the track consisted of approximately 20 broken power poles and several overturned center pivot irrigation systems.

Tornado, Otoe

When
April 29, 7:10 PM CST to 7:12 PM CST
Where
Otoe County, 3.61 mi SSW of Douglas to 2.32 mi SSW of Douglas
Rating
EF1
Path length
0.84 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
40.530, -96.390

An EF1 tornado downed trees, collapsed a barn, damaged sheds, and tore shingles off a home. It was on the ground for 2 minutes, had a path length of 0.8 miles, and was a bout 100 yards wide. Max winds were estimated at 93 mph.

Thunderstorm Wind, Johnson

When
April 29, 7:14 PM CST
Where
Johnson County, 0.53 mi W of Tecumseh
Measured
61 kt (70 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.370, -96.190

Coop observer reported numerous power outages in Tecumseh.

Thunderstorm Wind, Colfax

When
April 29, 7:17 PM CST
Where
Colfax County, 7.67 mi S of Leigh
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.590, -97.210

Trained spotter reported 60 mph winds.

Tornado, Otoe

When
April 29, 7:18 PM CST to 7:19 PM CST
Where
Otoe County, 2.11 mi NNW of Douglas to 2.15 mi NNW of Douglas
Rating
EF1
Path length
0.05 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
40.607, -96.388

Brief touchdown of tornado at a farm that destroyed a shed and a damaged another shed.

Thunderstorm Wind, Nemaha

When
April 29, 7:20 PM CST
Where
Nemaha County, 1.72 mi WSW of Johnson
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.410, -96.030

Emergency manager reported 60 mph wind gusts.

Thunderstorm Wind, Otoe

When
April 29, 7:22 PM CST
Where
Otoe County, 3.45 mi S of Syracuse
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
40.600, -96.180

Public reported a 63 mph wind gust.

Flash Flood, Gage

When
April 29, 7:30 PM CST
Where
Gage County, 0.53 mi W of Pickrell to 5.76 mi WSW of Adams
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
40.380, -96.730

Storm chaser reported flash flooding between Pickrell and Adams.

Hail, Cass

When
April 29, 7:32 PM CST
Where
Cass County, 2.09 mi SW of Louisville
Measured
1.5 in hail
Reported by
Public
Coordinates
40.980, -96.180

Public reported 1.5 inch hail via mPing.

Thunderstorm Wind, Otoe

When
April 29, 7:32 PM CST
Where
Otoe County, 4.28 mi NNE of Burr
Measured
70 kt (81 mph) measured gust
Reported by
Public
Coordinates
40.590, -96.280

Public reported a measured 80 mph wind gust.

Thunderstorm Wind, Cass

When
April 29, 7:35 PM CST
Where
Cass County, 0.52 mi W of Nehawka
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.830, -95.990

Emergency manager reported a large hog shed blown off its foundation and onto a home.

Thunderstorm Wind, Otoe

When
April 29, 7:36 PM CST
Where
Otoe County, 2.09 mi SE of Unadilla
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
40.660, -96.240

Public reported a measured peak wind gust of 68 mph.

Hail, Cass

When
April 29, 7:42 PM CST
Where
Cass County, 4.84 mi S of Weeping Water Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.800, -96.120

Emergency manager reported 1 inch hail.

Thunderstorm Wind, Cass

When
April 29, 7:45 PM CST
Where
Cass County, 2.61 mi E of Murray
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.920, -95.870

Public reported tree limbs down and shingles blown off roof.

Hail, Burt

When
April 29, 7:47 PM CST
Where
Burt County, 0.86 mi NE of Craig
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.790, -96.360

Fire department reported 1 inch hail.

Thunderstorm Wind, Otoe

When
April 29, 7:52 PM CST
Where
Otoe County, 3.49 mi N of Otoe
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
40.770, -96.130

Public reported a measured peak wind gust of 63 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyThe tornado archive for Nebraska, 2022Warnings in Nebraska, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017862, 1017863, 1017864, 1017865, 1017866, 1017869, 1017872, 1017873, 1017875, 1017882, 1017892, 1017893, 1017894, 1017895, 1020056, 1017896, 1017898, 1017900, 1017901, 1017902, 1017904, 1017906, 1017908, 1017909, 1017911, 1017912.